Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2015, Article ID 649303, 4 pages
http://dx.doi.org/10.1155/2015/649303
Case Report

Chylous Ascites: A Rare Adverse Effect of Methimazole Treatment for Grave’s Disease—A Case Report and Review of the Literature

1Department of Medicine, Hadassah-Hebrew University Medical Center, P.O. Box 12000, IL-91120 Jerusalem, Israel
2Department of Nephrology, Hadassah-Hebrew University Medical Center, P.O. Box 12000, IL-91120 Jerusalem, Israel

Received 19 June 2015; Accepted 12 August 2015

Academic Editor: Michael P. Kane

Copyright © 2015 Tawfik Khoury and Ronen Schneider. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 40-year-old woman was admitted due to an urticarial rash that was attributed to recent onset of methimazole treatment for a diagnosis of Grave’s disease. The patient had no prior significant medical history and used no medications, including over-the-counter or herbal medications. Her sister had Grave’s disease. On admission, the patient received corticosteroids with improvement in her rash. On the second day of the hospitalization, the patient complained of abdominal discomfort. Abdominal ultrasound revealed a large amount of new onset ascites. Peritoneal tap yielded a milky fluid with high triglyceride level (12.2 mmol/L or 1080 mg/dL), consistent with chylous ascites. After discontinuation of the methimazole, the ascites disappeared. The patient later underwent therapeutic thyroidectomy, after which all features of thyrotoxicosis had improved.